CDC investigates reports of heart problems in young vaccine recipients
The Centers For Diseases Control and Prevention [CDC] is investigating claims of heart problems in young people who have received mRNA COVID-19 vaccines.
During a session on May 17, the CDC concluded that while there are relatively few reports of the condition, health experts need to more closely examine the link between myocarditis and the vaccines.
So far, the cases seem to appear primarily in adolescents and young adults and predominantly in males. The condition usually occurs around four days after the second dose of one of the mRNA vaccines, which are made by Moderna and Pfizer-BioNTech.
The CDC said it wants to further investigate the claims in order to provide guidance and better inform clinicians of potential side effects.
Myocarditis is an inflammation of the heart that can lead to irregular heart rhythms and issues with the heart’s pumping function. In more serious cases, the heart can become too weak to adequately pump blood to the body. Blood clots can form, which can lead to stroke or heart attack, according to Penn Medicine.
Symptoms of the condition, according to Penn Medicine, include:
- Signs of a viral infection, such as body aches, joint pain, fever, headaches, vomiting, diarrhea or a sore throat.
- Rapid or abnormal heart rhythms (arrhythmias).
- Chest pain.
- Shortness of breath, both at rest and during physical activity.
- Swelling of your lower extremities (legs, ankles and feet).
According to the New York Times, experts have emphasized that myocarditis is a potentially rare side effect and pales in comparison to the risks of COVID-19, “including the persistent syndrome called “long Covid.” Acute Covid itself can cause myocarditis.”
Within CDC safety monitoring systems, rates of myocarditis reports following COVID-19 vaccination have not differed from expected baseline rates, officials said.
The post CDC investigates reports of heart problems in young vaccine recipients appeared first on NBC2 News.